Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 7, NWS Amarillo, TX

April 24, 2020Beaver County, Texas County, Oklahoma; Hansford County, Lipscomb County, Ochiltree County, Texas

NWS Amarillo, TX issued this wind advisory at Apr 24, 2020, 3:10 AM CDT for Beaver County, Texas County, Oklahoma; Hansford County, Lipscomb County, Ochiltree County, Texas. It took effect at Apr 24, 2020, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2020, 3:10 AM CDT (08:10 UTC)
In effect from
Apr 24, 2020, 10:00 AM CDT
Expired
Apr 24, 2020, 6:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK, Hansford County, TX, Lipscomb County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 156 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3556 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS74 KAMA 240810
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
310 AM CDT Fri Apr 24 2020

OKZ002-003-TXZ003>005-241700-
/O.NEW.KAMA.WI.Y.0007.200424T1500Z-200424T2300Z/
Texas-Beaver-Hansford-Ochiltree-Lipscomb-
Including the cities of Guymon, Beaver, Forgan, Spearman, Gruver,
Perryton, Booker, Higgins, and Follett
310 AM CDT Fri Apr 24 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...North winds around 35 mph with gusts to around 50 mph  
  expected.

* WHERE...In Oklahoma, Texas and Beaver Counties. In Texas, 
  Hansford, Ochiltree and Lipscomb Counties.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Apr 24, 12:49 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 24, 12:49 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1249 AM CDT Fri Apr 24 2020

.AVIATION...
A cold front will move south across the TAF sites by sunrise.
Winds will switch around to the northwest and north behind the
front at 15 to 20 knots with higher gusts at first, but then
winds are expected to increase to 25 to 30 knots with higher gusts
by late in the morning. The strongest winds look to be at GUY.
Winds will decrease toward the early evening. Skies are expected
to remain VFR. A shower may try to make a run at GUY this morning,
but coverage looks to be too sparse to mention in this forecast.
There is also an outside chance that a thunderstorm may move close
to the GUY TAF site this afternoon, but again, did not mention in
the forecast as confidence is not very high that a thunderstorm
will move over the TAF site.

&&

.PREV DISCUSSION... /Issued 648 PM CDT Thu Apr 23 2020/

AVIATION...
For the 00Z TAFs, scattered light rain showers over the OK Panhandle
and parts of the eastern Texas Panhandle will continue an eastward
movement and diminish around sunset this evening with the loss of
daytime heating. A cold front is forecast to move southward across
the TAF sites tonight with gusty north winds in its wake late
tonight through most of Friday afternoon.

02

PREV DISCUSSION... /Issued 209 PM CDT Thu Apr 23 2020/

SHORT TERM...
Similar vantage point from the previous forecast package.
Continue to watch the main upper level system move east into the
Mississippi River Valley with H500 northwest flow across the
Panhandles in its wake. Satellite analysis shows an embedded
perturbation in the NW flow and as it moves over the high terrain
in Colorado. This is beginning to generate a Cu field over parts
of the NW Panhandle closer to the main vort max and further to the
SE where a weak surface trough is in place over the eastern
Panhandles. Also noteworthy to mention that NW-SE oriented 80-90
kt jet will put portions of the northeastern Panhandles in
favorable upper level ascent. Latest hi-res sounding profiles
still show across the northern and northeastern Panhandles of
MLCAPE of 500-750 J/kg with a well mixed inverted-v profile. With
sfc to 6km effective wind shear less than 20 kts on average, any
organized thunderstorms will have a tough time with initiation.
One or two updrafts, especially near the sfc trough axis in the NE
may have enough vertical extent to produce some gusty winds and
small hail. Otherwise, as we go into the evening hours and we lose
diurnal heating, thunderstorm activity will diminish.

A weak cold front will move through later this evening through the
overnight hours which will drop high temps a few degrees from
today from slightly above average to right around average for
late April. Along the front, a sfc low will develop in eastern NM
and move SE into Friday morning which may generate a shower for
the north and northwest Panhandles. Otherwise, continuing into
Friday afternoon, as the surface low moves east across southern
Oklahoma, NW H500 flow is re-established on the backside of system
with an shower or storm possible for the far NE Panhandles, but
better chances across western Oklahoma. Temperatures by Friday
night with northerly winds in the wake of the cold front will
range from the upper 30s to lower and mid 40s.

Meccariello

LONG TERM...
Northwest flow aloft will dominate the area ahead of a mid to
upper-level ridge building over the desert southwest by the end of
the extended period. Mostly looking at a dry warming trend with a
tiny set back Wednesday from a weak cold front on Tuesday.

Saturday morning, some lingering showers will be possible in the
far western Oklahoma Panhandle from perturbations in the northwest
flow aloft. Have only stayed with NBM PoPs at the moment which is
limited to small area of 15 to 20 PoPs in the western Oklahoma
Panhandle. The GFS and NAM do have a bit more QPF than the other
deterministic models, and also take PoPs out past 18Z. However,
there are no strong signals to suggest needing to veer from the
NBM at this point in time for Saturday.

The rest of the week is looking dry. The one caveat though, is
the GFS has precip for Monday while the other deterministic models
do not. After analyzing the GEFs members, at least ten if not
more members show some precip happening before 06Z Tuesday in the
south to southeastern FA. Have only a small section of slight
chance PoPs for the far southeast Texas Panhandle for Monday
evening. Low level moisture will be present as most of the models
depict positive theta-e advection of around 330 K to parts of the
FA. The GFS is showing MUCAPE upwards of 3000 J/Kg. Model trends
for Monday evening will have to be monitored as severe weather
will be possible with surface based convective storms.

Tuesday a weak cold front will move into the area but will not
hinder max temperatures for the day very much. Highs are still
looking to be in the mid 80's, with Wednesdays highs in the lower
80's. By the end of the week a nice H5 ridge should be sitting
over the desert southwest. The CPC does have the FA in a 70 to 90
percent chance for temperatures to be above normal in the 6 to 10
day outlook due to this ridge setting up. Also, looking at
slightly drier than normal in the 6 to 10 day outlook.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/77
Hazardous weather outlook, Apr 23, 9:46 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
946 PM CDT Thu Apr 23 2020

OKZ001>003-TXZ001>020-317-241100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
946 PM CDT Thu Apr 23 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday and Friday night in the
eastern combined Panhandles. Severe storms are not expected on
Friday. Isolated thunderstorms will be possible in the far
southeast Texas Panhandle on Monday. The threat for severe
thunderstorms on this day remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Texas, 2020Wind Advisories in Oklahoma, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.